MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SA60WF
Medical Device Problem Codes Break (1069); Failure to Eject (4010)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during a cataract extraction with intraocular lens (iol) implant procedure, there was a rupture of loop, that lead to the impossibility of implantation.It was reported that the breaking of the lens caused by the need to remove the lens stuck in the surgical tunnel, as during the implantation the patient with an uncontrolled movement moved the head during the implantation phase, freeing the surgical breach from the injector, that leads to the incarceration of the optic body in the surgical tunnel.The surgeon removed the lens to reload it in the company cartridge, but he broke a loop by pulling.He replaced the lens, which in any case did not enter the anterior chamber, and completed the surgery without any consequences for the patient.Additional information has been requested and received stated that optic plate was not damaged.
 
Additional Manufacturer Narrative
The product was not returned for analysis.The file states, "the breaking of the lens was caused by the need to remove the lens stuck in the surgical tunnel.As during the implantation, the patient with an uncontrolled movement moved the head, during the implantation phase.Freeing the surgical breach from the injector.The consequence, was the incarceration of the optic body in the surgical tunnel.The surgeon removed the lens to reload it in the cartridge, but he broke a loop by pulling".The root cause for the reported complaint appears to be a coincidental event that was unrelated to product.As it was reported by hcp, that "the breaking of the lens was caused by the need to remove the lens stuck in the surgical tunnel.As during, the implantation the patient with an uncontrolled movement moved the head, during the implantation phase.Freeing the surgical breach from the injector.The consequence, was the incarceration of the optic body in the surgical tunnel".Based on this information, the product did not cause/contribute to the event.It was also reported, that "the surgeon removed the lens to reload it in the company cartridge, but he broke a loop by pulling".The root cause for the broken haptic appears to related to a failure to follow the ifu.The ifu instructs: "do not reuse the iol.This device is for single use only".Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Iol returned loose in a non-company sealed pouch.Solution and blood is dried on both surfaces of the optic and one haptic.One haptic is broken/torn and not returned, the other is broken/torn and is returned.The optic is chipped and scratch/marked-rejectable.The complaint is unrelated to the product.Investigation results remains unchanged.No updates required.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF ASPHERIC UV ABSORBING SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key14538701
Report Number9612169-2022-00238
Device Sequence Number17492262
Product Code HQL
UDI-Device Identifier00380652332682
UDI-Public00380652332682
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSA60WF
Device Catalogue NumberSA60WF.210
Device Lot Number25326776
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer07/28/2022
09/23/2022
Initial Report FDA Received Date05/29/2022
Supplement Report FDA Received Date08/23/2022
10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale